Minnesota, 2005

Flash Flood in Minnesota, August 18, 2005

August 18, 2005 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 2:30 AM CST, 52 minutes earlier.

Area forecast discussion, Aug 18, 2:30 AM CST, 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT THU AUG 18 2005

.DISCUSSION...
VIGOROUS...WELL ADVERTISED SHORTWV MOVG THRU THE ERN HALF OF THE FA
THIS MORNING. QUITE A SPIN ON THE WV IMAGERY. IN THE VERY NEAR
TERM...TS HAS BEEN BUILDING SWD FM ALONG THE ABR/FSD CWA BORDER FROM
BROOKINGS COUNTY...DEVIANT FM THE MID LVL FLOW. HOWEVER CORFIDI
VECTORS DO SHOW A SWD PROGRESSION...ALBEIT LIGHT. DOUBT THIS
ACTIVITY WL HAVE A LOT OF SWD MOVEMENT LEFT IN IT BEFORE IT DIES...
BUT IT COULD SKIRT THE FSD AREA BEFORE MOVG OFF INTO SW MN. CURRENT
CONVECTION AHEAD OF IT IN SW MN TO NEAR SPENCER IA IS STRONG AND
WIDESPREAD. ISSUED A FFW FOR NRN JACKSON CNTY SINCE 88D TOTALS GAVE
THEM 2-3.5 INCHES FM EARLIER STORMS. LINGERED CONVECTION IN THE
GRIDS IN SW MN THRU THE MRNG WITH A DECENT AMNT OF 650MB-400MB PV IN
THAT AREA. BUT IT WL LIKELY EXIT OVR THERE A LITTLE SOONER THAN WHAT
I HAVE DRAWN SO FAR. POST-RAIN STRATUS WL ALSO LINGER IN OUR NE QUAD
THIS MRNG...WHICH WL LIKELY KNOCK A FEW DEGS OFF OF SW MN MAX TEMPS.
IN ADDN...NAM SNDGS SUGGEST THAT AFTN CU COULD ALSO POP THIS AFTN
QUITE READILY OVR WET AREAS.

NEXT WX MAKER TO WATCH IS TONIGHT...LASTING INTO FRIDAY. WELL
ADVERTISED...VERY LARGE UPPER LOW IN S CENTRAL CANADA IS THE MAIN
FEATURE. LEADING EDGE OF WAA...LOW LVL THTE ADV AHEAD OF THIS LOW
BEGIN TO EXERT A BIG INFLUENCE TO MUCH OF THE WRN FA BY MIDNIGHT...
GETTING QUITE PRONOUNCED IN THE W CENTRAL AND SW PTN OF THE FA BY
12Z FRI PER THE NAM. STRONG FRONTAL BOUNDARY THEN MOVES THRU THE FA
ON FRIDAY DAYTIME...PRODUCING A LOT OF LOW LVL FRONTOGENESIS THRU
THE ENTIRE AREA ON BOTH THE NAM AND GFS. BEST WAA LIFT AND THTE ADV
IS FCST TO BE ACRS THE SE TWO THIRDS OF THE FSD FA AS FRIDAY
PROGRESSES...WHICH MAKES SENSE GIVEN THE PROXIMITY OF THE FRONT...AS
LOW LVL NLY FLOW BECOMES DEEP IN OUR N. HOWEVER IN OUR N...THE
OVERALL SATURATION IS QUITE HIGH. THEREFORE WITH THE AMNT OF LOW LVL
FRONTOGENESIS INVOLVED...DID NOT WANT TO LEAVE OUR N DRY...EVEN
THOUGH THE 00Z NAM QPF WAS QUITE SPARSE IN THAT AREA. FOR WHATS IT
WORTH...QPF AMNTS WERE HIGHER ON THE 06Z RUN IN OUR N. -DIV Q IN THE
LOW AND MID LVLS IS ALSO QUITE STRONG WITH THIS SURGE LATE TONIGHT
AND FRIDAY...BUT EXITING OUR W BY FRI AFTN.

WITH THE DEPARTING DYNAMICS...ENDED THE PCPN DURING THE EVENING HRS
IN OUR SE ON FRIDAY...WITH A BIT OF LOW LVL MSTR HANGING AROUND SW
MN ON SATURDAY. BY 12Z SUNDAY...BOTH NAM AND GFS ARE FAIRLY SIMILAR
WITH THE POSN OF THE UPPER LOW...N OF LAKE HURON. HOWEVER LIKE THE
NAM SOLN OF HANGING BACK A BIT OF LOWER HGTS ON THE W SIDE OF THE
UPPER LOW IN THE NRN MS VALLEY...WHICH KEEPS THE COOL SFC HIGH WWD
FM THE GFS POSN LATE SAT NIGHT AND SUNDAY. IN OTHER WORDS...LIKED
THE CURRENT GRIDS OF NOT BRINGING THE WINDS AROUND TOO FAST.

FOR TEMPS...NO PREFERRED GUIDANCE THIS TIME AROUND...SO MIXED AND
MATCHED GUIDANCE TEMPS GIVEN FCST NAM/GFS H85 TEMPS...OR JUST
IGNORED THEM ALTOGETHER IN A FEW INSTANCES. IT WL GET QUITE CHILLY
FRI NIGHT...AND EVEN MORE SO SAT NIGHT AS THE WINDS DROP OFF EVEN
MORE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 MJF
Hazardous weather outlook, Aug 17, 9:37 AM CST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT WED AUG 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAKENING THUNDERSTORM COMPLEX WILL BE MOVING THROUGH SOUTHEAST
SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA THIS MORNING AND
EARLY THIS AFTERNOON.  THESE STORMS WILL NOT BE SEVERE AS THEY
WILL BE WEAKENING AS THEY MOVE NORTHEAST.

AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER SOUTHWEST WYOMING IS
FORECAST TO MOVE OVER THE AREA LATE THIS AFTERNOON AND INTO THE
EVENING HOURS.	THUNDERSTORM DEVELOPMENT SHOULD MAINLY BE FOCUSED
IN THE SOUTH CENTRAL PORTION OF SOUTH DAKOTA THIS AFTERNOON ALONG
A WEAK SURFACE BOUNDARY.  SCATTERED THUNDERSTORMS WILL SPREAD
TOWARD THE JAMES RIVER VALLEY THIS EVENING AND INTERSTATE 29
AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS...BUT A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF
NICKELS.  THE THREAT OF SEVERE WEATHER WILL DIMINISH GREATLY
ALONG AND EAST OF INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EARLY THURSDAY MORNING OVER
PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT NORTH OF
INTERSTATE 90 AND WEST OF THE JAMES RIVER. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ON FRIDAY
AFTERNOON SOUTHEAST OF A LINE FROM WINDOM TO VERMILLION. THESE
STORMS WILL MOVE ACROSS NORTHWEST IOWA LATE FRIDAY AFTERNOON AND
FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF THE JAMES
RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

In the hours before

Local storm report, Aug 17, 10:19 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             8 SW EMERY              43.52N 97.73W
08/17/2005  0.75 INCH        HANSON             SD   TRAINED SPOTTER

&&

NWS

The radar

The Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 09:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
August 18, 3:22 AM CST to 5:30 AM CST
Where
Jackson County, 9 mi N of Alpha
Reported by
TRAINED SPOTTER
Coordinates
43.767, -94.883

Heavy rains caused Elm Creek to rise over its banks, flooding adjoining fields.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471456.